Kansas, 2019

Hail and Damaging Winds in Kansas, July 31, 2019

July 31, 2019 · NWS TOP · 12 events in 3 counties and zones

Isolated thunderstorms during the early morning hours of July 31 resulted in a large hail report. Furthermore, additional storms developed that evening resulting in more large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Isolated thunderstorms during the early morning hours of July 31 resulted in a large hail report. Furthermore, additional storms developed that evening resulting in more large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 30, 10:44 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 30, 10:44 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1144 PM CDT Tue Jul 30 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 229 PM CDT Tue Jul 30 2019

An upper level ridge was located across the southern high Plains
and central Rockies. Stronger mid to upper level flow continued
across the northern Plains, then rounded the ridge axis across
the upper and mid MS River Valley. A weak surface boundary
extended from northwest KS/southwest NE, southeast across central
KS into northeast OK. Temperatures east of this boundary were in
the 80s, while southwest of the surface boundary temperatures were
in the lower to mid 90s.

Tonight through Wednesday, Isentropic lift at the 315K theta surface
will increase through the late evening hours into the morning hours
of Wednesday. The ascent will cause scattered to numerous elevated
thunderstorms to develop across northeast and east central KS. Most
numerical models show the strongest isentropic lift occurring across
northeast KS and southeast across east central KS, across the far
eastern counties. There is still some uncertainty to how far west
the stronger isentropic lift will develop for parcels to be
lifted above their LFC at or above 700mb. If this stronger
isentropic lift zone shifts a bit east, then most of the area may
remain dry Tonight into Wednesday morning. If the stronger
isentropic lift develops a bit farther west then the eastern half
of the CWA may see scattered to numerous elevated storms. Any
embedded perturbations within the north-northwest flow may also
enhance areas of ascent later Tonight and through Wednesday
morning.

If we do see more widespread elevated thunderstorms developing
through the early morning hours of Wednesday, across our eastern
counties, then the outflow from these storms may enhance the surface
boundary across the southern and central counties of the CWA. This
boundary may provide enough convergence late Wednesday afternoon
into the evening hours for surface based thunderstorms to develop.
Some of the CAMs along with the NAM models develop surface based
thunderstorms across central KS and east-southeast across the
southern counties of the CWA. If surface based thunderstorms
develop, they may become severe given an environment with 3,000 to
4000 MLCAPE and 30 to 40 KTS of effective shear. The NAM and CAM
models also show 100-200 J/KG of 0-1 KM SRH along and just northeast
of the boundary, so if a sfc based supercell thunderstorm manages to
develop there may be a chance for isolated tornadoes, especially for
any right moving supercells that move southeast along or just
northeast of the sfc boundary. There may be some elevated storms
that develop northeast of the boundary in the late afternoon and
early evening hours across the northeast counties but I do not think
these storms will be severe. Precipitable water values will range
from 1.5 to 2.0 inches, so if there is training of elevated
thunderstorms across the eastern CWA late Tonight, there could be
some heavier rainfall across the far eastern counties of the CWA.

Temperatures will be warmer southwest of the boundary with lower to
mid 90s across the far southwest counties. Heat indices will rise to
100 to 103 degrees across Ottawa, Dickinson and portions of Cloud
counties. High temperatures on Wednesday will only reach the lower
to mid 80s across northeast and east central KS.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 229 PM CDT Tue Jul 30 2019

Wednesday night through Friday night, the upper ridge across the central
and southern high Plains will slowly retrograde westward by by
friday. This will allow more amplified shorter wave-length troughs
to round the upper ridge axis and dig southeast across eastern KS.
The combination of isentropic lift and DCVA ahead of any H5 troughs
may provide enough ascent for scattered to widespread thunderstorms
to develop across the eastern half of the CWA Thursday night through
Friday night. Forecast soundings show precipitable water values
around 2 inches which may provide for heavy rainfall and potential
flooding if thunderstorms train across the eastern counties of the
CWA. The southwest counties will continue to be warm with highs in
the lower to mid 90s on Thursday, with heat indices in the
100-104 degree range during the afternoon hours of Thursday.
Friday will be a bit cooler as the surface boundary pushes
southwest and west of the CWA. Highs on Friday will only reach
into the lower to mid 80s.

Saturday through Tuesday, The upper ridge across the southern high
Plains will amplify northward across the northern high Plains.
The main H5 jet will move northward across the northern Plains
and southern Canada and most of the stronger perturbations will
dig southeast across the Upper midwest into the eastern US.
Expect dry weather with highs in the mid to upper 80s. The ECMWF
forecast the upper ridge to expand east across southern Plains
which may warm highs back into the 90s by the middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1134 PM CDT Tue Jul 30 2019

For the 06Z TAF update, any short-term guidance continues to
struggle on timing and placement of isolated to scattered shower
and storm development. Have been tracking storms from Nebraska and
expect the arrival near the KTOP/KFOE sites around 06Z. However,
as they head into a less favorable environment overall, they may
continue to weaken before arrival. Thus, have still maintained
VCTS and could even end up with mainly showers. Some potential for
redevelopment does appear to exist overnight though, so have
maintained VCTS through mid morning with only low to medium
confidence again.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Gargan
AVIATION...Drake
Hazardous weather outlook, Jul 30, 4:29 PM CST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
529 PM CDT Tue Jul 30 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-312230-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
529 PM CDT Tue Jul 30 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

There is a chance for thunderstorms overnight tonight. Some
locally heavy rainfall may be possible with the thunderstorms.

Flooding on the Big Blue River near Blue Rapids will continue
until water levels on Tuttle Creek Lake come down further.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for a few strong to severe thunderstorms on
Wednesday. The best chance for severe storms will be during the
late afternoon and evening hours. Damaging winds and large hail
will be the main hazards. A tornado cannot be ruled out during the
late afternoon and evening hours Wednesday.

Flooding on the Big Blue River near Blue Rapids will continue
until water levels on Tuttle Creek Lake come down further.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Topeka radar (KTWX), 37 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Shawnee

When
July 31, 12:16 AM CST to 12:17 AM CST
Where
Shawnee County, 6.14 mi SSW of Menoken
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.000, -95.800

Hail, Anderson

When
July 31, 9:00 PM CST to 9:01 PM CST
Where
Anderson County, 2.57 mi ENE of Westphalia
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.200, -95.460

Thunderstorm Wind, Franklin

When
July 31, 9:05 PM CST to 9:06 PM CST
Where
Franklin County, 1.28 mi ESE of Pomona
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.610, -95.430

Tree limbs were reported down, sizes were unknown.

Thunderstorm Wind, Anderson

When
July 31, 9:20 PM CST to 9:21 PM CST
Where
Anderson County, 4.45 mi NNE of Amiot
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.390, -95.450

Estimated wind gust report.

Hail, Anderson

When
July 31, 9:45 PM CST to 9:46 PM CST
Where
Anderson County, 2.57 mi ENE of Westphalia
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.200, -95.460

Hail, Anderson

When
July 31, 9:46 PM CST to 9:47 PM CST
Where
Anderson County, 2.57 mi ENE of Westphalia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.200, -95.460

Hail, Shawnee

When
July 31, 9:54 PM CST to 9:55 PM CST
Where
Shawnee County, 5.53 mi SSW of Menoken
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -95.800

Hail, Shawnee

When
July 31, 9:55 PM CST to 9:56 PM CST
Where
Shawnee County, 2.76 mi S of Menoken
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.040, -95.750

Hail, Shawnee

When
July 31, 9:55 PM CST to 9:56 PM CST
Where
Shawnee County, 2.07 mi S of Menoken
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -95.750

Hail, Shawnee

When
July 31, 10:00 PM CST to 10:01 PM CST
Where
Shawnee County, 4.77 mi WNW of Pauline
Measured
1 in hail
Reported by
Public
Coordinates
39.000, -95.760

Hail, Anderson

When
July 31, 10:10 PM CST to 10:11 PM CST
Where
Anderson County, 5.98 mi W of Colony
Measured
1.25 in hail
Reported by
Public
Coordinates
38.070, -95.480

Hail, Anderson

When
July 31, 10:10 PM CST to 10:11 PM CST
Where
Anderson County, 5.98 mi W of Colony
Measured
1.25 in hail
Reported by
Public
Coordinates
38.070, -95.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847131, 847132, 847136, 847138, 847139, 847140, 847141, 847142, 847143, 847144, 847145, 847146.